|lowest potential meds for lipo side effects
Dec 14, 2012
I'm soon to start meds and would like to know what meds, or combos, carry the least risk of lipo. A quad? or Isentress and Truvada This is very hard to figure out.
| Response from Dr. Pierone
Hello, and thanks for posting.
You are correct; this is very hard to figure out. One reason is that lipoatrophy has been linked to nucleoside reverse transcriptase inhibitors, especially the older ones AZT (zidovudine, Retrovir), ddI (didanosine, Videx), and d4T (stavudine, Zerit). We don't use these medications much anymore, but still do use the nucleoside and nucleotide class of medications (mostly Truvada, but some Epzicom as well). Although there is less lipoatrophy observed in trials of these newer medications, it may still develop, perhaps at a slower rate.
The current DHHS guidelines for antiretroviral treatment have many different choices available for initiation of therapy. What these options all share in common is that they all contain 2 nukes. There appears to be no significant difference in the rate of lipoatrophy based on what these nukes are combined with. Studies have shown similar rates of lipoatrophy with Isentress, Sustiva, Complera (rilpivirene) and Quad (elvitregravir).
One difference is that when nukes are combined with protease inhibitors, there is some evidence that there may be a lower risk of lipoatrophy. However, this may related to the tendency for protease inhibitors to promote fat accumulation. The worry is that some of this fat is visceral fat, inside the abdomen, and this process increases the risk of diabetes mellitus and cardiovascular disease.
An intriguing possibility is that antiretroviral regimens that do not contain nukes may have the lowest risk of lipoatrophy, but we do not have studies to prove this.
In summary, all of the currently recommended regimens confer a low risk of developing lipoatrophy, so they are all fine. Ongoing and future studies will better define how best to use antiretroviral therapy to limit the risk of this complication.
Get Email Notifications When This Forum Updates or Subscribe With RSS
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.